My Mum was diagnosed with Stage 4 breast cancer just over 5 years ago (metastases were found in the bone). She went through extensive treatment and has regular PET scans that show no evidence of cancer in her body. Most recent PET scan was approximately 5 months ago. She has had excruciating pain in her upper right abdomen for about one week and an ultrasound has shown an inflamed liver, no cancer detected. Blood tests also show an abnormal liver function. She is extremely weak and fatigued as well. The doctors are questioning whether she is reacting to her medication (Arimidex). It seems strange to suddenly react after all this time...has anyone had that experience? Given she is so weak, I wonder whether it is the cancer reappearing. Surely the ultrasound would have detected something in the liver (or surrounding areas). Could cancer be in the rib and causing issues in the surrounding area?
I'm sorry your Mum is going through this. If there was a met in one of the ribs, it would have shown on the scan.
It is very possible to develop a reaction to something even after you've been on it for a long time. In fact, having been on it for a long time could be why it's happened.
Is there another drug the oncologist can put her on if she has to stop the current treatment?
I hope everything goes well for her.
Are the doctors offering radiation for the pain? I have bone mets in 3 of my ribs & radiation has controlled the pain for the biggest one of them, the others aren't painful at the moment.
I hope she gets some comfort soon. How is your Mum going?
I’m sorry to hear that you are going through a similar thing. The oncologist has indicated that she will do radiation therapy but first wants to consult a panel of specialists to confirm the best approach. Mum is a pretty tough cookie and has taken the latest development in her stride. The doctors have been successful in keeping it under control for five years and will hopefully have ongoing success despite this new spot. All the best for your treatment and thank you for sharing your experience!
Be part of this supportive community